Home > Journals > The Journal of Cardiovascular Surgery > Past Issues > The Journal of Cardiovascular Surgery 2011 February;52(1) > The Journal of Cardiovascular Surgery 2011 February;52(1):81-8

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

THE JOURNAL OF CARDIOVASCULAR SURGERY

A Journal on Cardiac, Vascular and Thoracic Surgery


Indexed/Abstracted in: BIOSIS Previews, Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,632


eTOC

 

REVIEWS  VASCULAR SECTION


The Journal of Cardiovascular Surgery 2011 February;52(1):81-8

language: English

Heparin-induced thrombocytopenia: what a vascular surgeon needs to know

Dalainas I., Avgerinos E. D., Liapis C. D.

Department of Vascular Surgery, Attikon University Hospital, University of Athens, Athens, Greece


PDF  


The use of unfranctioned heparin and low molecular weigh heparins is very common in general medical practice and moreover in angiology and vascular surgery. Heparin-induced thrombocytopenia is a rare, yet catastrophic complication, with an incidence of 1-5% of patients receiving heparin therapy. Clinical presentation may include deep vein thrombosis, pulmonary embolism, arterial thrombosis, and skin lesions. Hemorrhage may also be present as a result of thrombocytopenia. Current diagnostic criteria include clinical scoring systems as well as laboratory tests for the identification of the specific antibodies. Efficient new alternative anticoagulant agents have been developed and are currently indicated for the treatment of such patients. The syndrome curies up to 53% thrombosis risk in untreated patients, and 28% mortality risk in patients complicated with thrombosis. This article aims in a comprehensive review of the literature for newly emerged data in the pathogenesis, diagnosis and management of heparin-induced thrombocytopenia.

top of page

Publication History

Cite this article as

Corresponding author e-mail

dalainas@freemail.gr